Metaplectic covers of GL n and the Gauss-Schering lemma
Journal de théorie des nombres de Bordeaux, Volume 13 (2001) no. 1, pp. 189-199.

The Gauss-Schering Lemma is a classical formula for the Legendre symbol commonly used in elementary proofs of the quadratic reciprocity law. In this paper we show how the Gauss Schering Lemma may be generalized to give a formula for a 2-cocycle corresponding to a higher metaplectic extension of GL n /k for any global field k. In the case that k has positive characteristic, our formula gives a complete construction of the metaplectic group and consequently an independent proof of the power reciprocity law for k.

Le lemme de Gauss-Schering est une identité impliquant le symbole de Legendre utilisé dans des preuves élémentaires de la loi de réciprocité quadratique. Dans cet article nous montrons comment ce lemme peut-être généralisé pour donner une formule sur un 2-cocycle correspondant à une plus grande extension métaplectique de GL n /kk est un corps global. Dans le cas où la caractéristique de k est non nulle, la formule fournit une construction complète du groupe métaplectique, et par suite donne une nouvelle preuve de la loi de réciprocité pour le symbole de Legendre supérieur.

@article{JTNB_2001__13_1_189_0,
     author = {Hill, Richard},
     title = {Metaplectic covers of $GL_n$ and the {Gauss-Schering} lemma},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {189--199},
     publisher = {Universit\'e Bordeaux I},
     volume = {13},
     number = {1},
     year = {2001},
     zbl = {1053.11086},
     mrnumber = {1838080},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_2001__13_1_189_0/}
}
TY  - JOUR
AU  - Hill, Richard
TI  - Metaplectic covers of $GL_n$ and the Gauss-Schering lemma
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2001
DA  - 2001///
SP  - 189
EP  - 199
VL  - 13
IS  - 1
PB  - Université Bordeaux I
UR  - http://www.numdam.org/item/JTNB_2001__13_1_189_0/
UR  - https://zbmath.org/?q=an%3A1053.11086
UR  - https://www.ams.org/mathscinet-getitem?mr=1838080
LA  - en
ID  - JTNB_2001__13_1_189_0
ER  - 
%0 Journal Article
%A Hill, Richard
%T Metaplectic covers of $GL_n$ and the Gauss-Schering lemma
%J Journal de théorie des nombres de Bordeaux
%D 2001
%P 189-199
%V 13
%N 1
%I Université Bordeaux I
%G en
%F JTNB_2001__13_1_189_0
Hill, Richard. Metaplectic covers of $GL_n$ and the Gauss-Schering lemma. Journal de théorie des nombres de Bordeaux, Volume 13 (2001) no. 1, pp. 189-199. http://www.numdam.org/item/JTNB_2001__13_1_189_0/

[1] C.F. Gauss, Zur Theorie der biquadratischen Reste. Werke, Band 2, 313-385.

[2] W. Habicht, Ein elementarer Beweis des kubischen Reziprozitatsgesetzes. Math. Annalen 139 (1959-60), 343-365. | MR | Zbl

[3] R. Hill, A geometric proof of a reciprocity law. Nagoya Math. Journ. 137 (1995), 77-144. | MR | Zbl

[4] R. Hill, Space forms and Higher Metaplectic Groups. Math. Annalen. 310 (1998), 735-775. | MR | Zbl

[5] D. Kazhdan, S.J. Patterson, 'Metaplectic forms. Publ. Math. I.H.E.S. 59 (1984), 35-142 + Corrigendum Ibid 62 (1985), 419. | Numdam | MR | Zbl

[6] J. Klose, Kommutatoren und 2-Cohomologie p-adischer Quaternionenschiefkörper. Math. Zeit. 191 (1986), 261-282. | MR | Zbl

[7] T. Kubota, Topological covering of SL(2) over a local field. J. Math. Soc. Japan 19 (1967), 114-121. | MR | Zbl

[8] T. Kubota, On Automorphic Functions and the Reciprocity Law in a Number field. Lecture notes vol. 2, Kyoto Univ., 1969. | MR | Zbl

[9] T. Kubota, Geometry of numbers and class field theory. Japan J. Math. 13 (1987), 235-275. | MR | Zbl

[10] T. Kubota, Foundations of Class Field Theory through properties of space figures, (in Japanese). Sugaka 44 (1992), 1-12. | Zbl

[11] H. Matsumoto, Sur les sous-groupes arithmétiques des groupes semi-simples déployés. Ann. scient. Ec. Norm. Sup. (4) 2 (1969), 1-62. | Numdam | MR | Zbl

[12] J. Milnor, Introduction to Algebraic K-Theory. Annals of Mathematics Studies 72 (1971). | MR | Zbl

[13] E. Schering, Verallgemeinerung des Gaußischen Criterium für den quadratischen Restcharakter einer Zahl in Bezug auf eine andere. Werke Band I, 285-286. | JFM